MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS23A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is underway.
 
Event or Problem Description
As reported by an edwards lifesciences affiliate, regarding implant of a 23mm sapien 3 valve in the aortic position via carotid approach.The certitude delivery system balloon ruptured during deployment.The implanters believe a piece of calcium on the stj caused the the balloon to rupture.No harm to the patient was noted at this.
 
Additional Manufacturer Narrative
The device was returned for evaluation.The returned device was visually examined, and the following was observed: balloon burst j shaped.Slight bunching at distal shoulder of inflation balloon.Kink on guidewire proximal to distal shoulder.The inflation balloon single wall thickness was measured along the edges of the burst location.All measurements taken of the balloon single wall thickness met the specification.The reported was confirmed by visual examination of the returned device.However, no manufacturing non-conformance was identified during the evaluation.Dimensional inspection of the returned balloon revealed that the balloon wall thickness was within specification.No visual abnormalities were observed on the returned sample.An existing technical summary written by edwards lifesciences has been documented for root cause analysis on balloon bursts in a calcified landing zone.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.As reported, the certitude delivery system balloon ruptured during deployment.The implanters believe a piece of calcium on the sinotubular junction caused the balloon to rupture.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressures, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.A review of the instructions revealed similar contents as documented in the technical summary.Therefore, the ifu/training manuals as identified in the technical summary are still in place.Review of available information suggests that patient factors (calcification) contributed to the balloon burst.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key17436701
Report Number2015691-2023-14962
Device Sequence Number6770429
Product Code NPT
UDI-Device Identifier00690103194142
UDI-Public(01)00690103194142(17)240612(10)64591277
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/12/2024
Device Model Number9600SDS23A
Device Lot Number64591277
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2023
Supplement Date Received by Manufacturer10/12/2023
Initial Report FDA Received Date08/01/2023
Supplement Report FDA Received Date10/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale